As springtime is in full gear now, many Rhode Island residents may experience seasonal allergies. Runny, itchy eyes, sinus congestion and sneezing are often some of the tell-tale signs of these conditions. However, these are not the only types of allergies that people should be aware of. People can also experience allergic reactions to prescription medications. In some situations, these allergies may be very serious and even life threatening. For this reason, it is important that health care providers communicate well with patients when prescribing drugs.
The American College of Allergy, Asthma and Immunology indicates that antibiotics such as penicillin are among the most common allergens in the prescription drug world. Anti-inflammatories, cancer drugs and anticonvulsants are also known to prompt allergic reactions in patients. When a person’s body detects what it considers to be an allergen, the body releases histamines or other chemicals to essentially fight back.
According to WebMD, there can be both visible and invisible signs of drug allergic reactions. Some visible signs include hives, rashes and skin that appears blue in color. This change in skin color is attributed to a lack of oxygen that can occur when the mouth and throat swells to such a point as to restrict the airway. Patients may also be confused and anxious. Some people can become dizzy or faint. If multiple body systems are impacted, anaphylaxis can result.
Treating a drug allergy may involve taking antihistamines or special medications to dilate the bronchial passageway to facilitate breathing. Some people require the administration of epinephrine or other drugs in order to get the attack under control.